Eye Fatigue, Nausea

Discussion in 'Parallels Desktop for Mac' started by sandau, Sep 21, 2006.

  1. sandau

    sandau

    Messages:
    50
    I've been using Parallels (currently have latest RC) for a two weeks and I'm noticing that I really get severe eye fatigue after several hours. I think its the video emulation under windows server 2003...is there anyway to bump up the video ram or increase refresh or something? Something is not 'quite' right...I don't get this using a regular non emulated windows box / laptop.

    i'm using MacBook 1.83ghz, 2gb ram 100gb HD, running latest RC (1898 i think), windows 2003 server, full screen mode, 800mb ram. Works fabulous for development other than the eye strain..

    thanks.
     
  2. nivenh

    nivenh

    Messages:
    51
    do you have cleartype enabled in your VM?

    i notice that when cleartype is enabled in the VM it doesn't look the same as it does on a PC. particularly when i take a screenshot, and zoom in. on the PC i see a green and red tinge on either side of a letter, whereas in parallels i do not. i speculate that the way the font smooth is in the VM may be causing your eye strain. only a guess.
     
  3. majortom

    majortom

    Messages:
    98
    Using drugs (medecines) recently? I'm not jocking, I have seriuos problems with monitors since 10 years and I'm using drugs for a desease since 1986.
     
  4. taygr02

    taygr02

    Messages:
    4
    You have to go into the Windows video adapter proerties (advanced) under trouble shooting and set the Hardware acceleration to "full" and enable write combining.

    :cool:
     
  5. unused_user_name

    unused_user_name

    Messages:
    495
    Is this with a CRT or a flat panel?

    Flat panels do not flicker the way CRTs do, so changing the refresh rate on a flat panel rarely does anything...

    (Make sure your flat panel is hooked up with DVI, not VGA)
     
  6. MarkHolbrook

    MarkHolbrook

    Messages:
    350
    Are you playing 3D games? Again not joking either. I can look at windows/code/folders all day long but when I play Xbox 3D games I get nausea. Not sure what it is either.
     
  7. rcomeau

    rcomeau

    Messages:
    42
    You are probably experiencing motion sickness. This is not uncommon when playing 3D games, particularly with large monitors. The severity depends on the person (why do some people get car sick and not others) but it has to do with the disconnect between what your eyes are telling your brain about your perceived body motion and what your ears are telling your brain about acceleration and orientation. When playing a 3D game, your eyes and ears are sending conflicting data to your brain. Some people have more trouble with that than others, and the symptoms often resemble drunkenness. Don't play 3D games ad drive!

    Regards,

    rcomeau
     
  8. MarkHolbrook

    MarkHolbrook

    Messages:
    350
    In my case I'm a former professional pilot with a fair amount of areobatic experience. I recognized the symptoms as motion sickness but could not understand why I would get it from a 3D game.

    I don't play them often... That is for sure. It's funny I can go up an a Citabria and do an hour of loops, rolls, cuban 8's then come home and play my xbox and fell like crap.

    M
     
  9. joem

    joem

    Messages:
    1,247
    Oh my. An hour! I thought I was doing well when I worked my way up to eight minutes, then needed a few minutes of straight and level to let my stomach find its way back from the tail where it seemed it was hiding.

    One possible cause of the screen caused vertigo could be the exact refresh frequency. Flicker at a multiple of one of the brain wave frequencies can cause vertigo in some people. This is one reason why flashing position lights are set to steady in the clouds (or so I was taught). I've never experienced flashing light vertigo so I can't verify it.
     
  10. sandau

    sandau

    Messages:
    50
    i'm not sure how this thread got hijacked into drugs and 3d gaming or secondary monitor!!!

    as i stated, i'm on a macbook (13.3" screen) using it for 'development'. Using windows server 2003. for more info: visual studio .net 2003, sql server 2000 & 2005. no games, no drugs, no extra monitors.


    I really think there is an issue with how video is emulated under parallels. It makes my eyes hurt and headaches/nausea after a few hours. If I use any other machine for the same time this does NOT occur. Sure, after extremely long sessions on any computer you will get eyestrain, but parallels seems to multiply it by many factors.
     
  11. joem

    joem

    Messages:
    1,247
    As far as I can see, the discussion relates directly to your problem, with perhaps a few side comments. It would appear that you happen to be particularly sensitive to the specific refresh rate being used by your combination of hardware and software.

    I don't know how to change the refresh rate without doing some research, but you might look into it and try a different rate and see if it fixes your problem (or makes it worse in which case you've identified the problem and can try yet a different rate). I suspect a change of ten or twenty percent would do it. Doubling it may not work.

    Another thing you can try is having bright room lights so that the percentage of the light that reaches your eyes from the screen is lower.

    All of this is specific to you, and perhaps a few others, but not the majority, so testing by you will be required to verify the solution, and the solution that applies to you may not apply to others.
     
  12. sandau

    sandau

    Messages:
    50
    I am in a bright room with lots of natural light, no screen glare.

    Laptop screens don't have a refresh rate to adjust, so that's not going to help.

    I'm wondering if switching from OS X to Parallels might be part of the problem, the way OS X displays text/images is much different from Windows. I do use VirtueDesktops so I have turned off any effects to see if that helps (switch with cube or slide is cool for a few minutes but all day long it can give vertigo). So maybe its a combination of Parallels/WIndows and OS X that's doing it...
     
  13. taygr02

    taygr02

    Messages:
    4
    Did you check this?

    You have to go into the Windows video adapter proerties (advanced) under trouble shooting and set the Hardware acceleration to "full" and enable write combining.

    Windows 2003 has the video hardware acceleration set to low as the default.
     
  14. majortom

    majortom

    Messages:
    98
    I'm still of the opinion that is a long-term use related problem and that it started with Win2003 (right?) is just a coincidence...
     
  15. ronniech

    ronniech

    Messages:
    5
    Could it be the Cleartype font smoothing is turn on under Display/Effects settings ?
     
  16. HWgeek

    HWgeek

    Messages:
    17
    Maybe a level of brightness? Windows colors for me are tough on the eyes,easier to look at aqua interface. Also level of brightness of lcd panel??? I tend to get minor headaches over/back behind my left eyeball if the panel is too bright.
     

Share This Page